Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 231, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 13, 2006, 9:19 PM CDT for Russell County, Alabama. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2006, 9:19 PM CDT (02:19 UTC)
- Expired
- May 13, 2006, 9:49 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Russell County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 9:37 PM CDT | HAIL 0.5 | Phenix City, AL | DIME SIZE HAIL UP TO 3/4 OF AN INCH DEEP IN PHENIX CITY. |
| May 13, 9:37 PM CDT | HAIL 0.75 | Phenix City, AL | |
| May 13, 9:41 PM CDT | HAIL 0.88 | Phenix City, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 140219 SVRBMX ALC113-140300- /O.NEW.KBMX.SV.W.0231.060514T0219Z-060514T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 919 PM CDT SAT MAY 13 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA THIS INCLUDES THE CITIES OF...PHENIX CITY...LADONIA * UNTIL 1000 PM CDT * AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF LADONIA...OR ABOUT 6 MILES WEST OF SMITHS...AND MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LADONIA BY 925 PM CDT PHENIX CITY BY 930 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3248 8516 3243 8530 3228 8499 3251 8500 $$ KNS/99
1 follow-up statement
000 WWUS54 KBMX 140249 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 949 PM CDT SAT MAY 13 2006 ALC113-140259- /O.CAN.KBMX.SV.W.0231.000000T0000Z-060514T0300Z/ RUSSELL AL- 949 PM CDT SAT MAY 13 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY IS CANCELLED... AT 949 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREAS...THUS THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR NORTHERN ALABAMA. LAT...LON 3248 8516 3243 8530 3228 8499 3251 8500 $$ KNS/99
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:26 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 13, 3:26 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 326 PM CDT SAT MAY 13 2006 .DISCUSSION...DETERMINING THE CHANCES FOR SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT IS THE MAIN CHALLENGE. AT THE MOMENT...APPEARS THE THREAT FOR SEVERE WEATHER ACROSS THE AREA HAS DIMINISHED A BIT AS THE INITIATION POINT FOR NEW DEVELOPMENT OF SHOWERS AND STORMS REMAINS UNCERTAIN. IF SEVERE STORMS DEVELOP...THEY WILL LIKELY OCCUR BETWEEN 7 PM CDT AND 7 AM CDT...ROUGHLY 3 TO 6 HOURS LATER THAN PREVIOUSLY THOUGHT. MODELS IN THE SHORT TERM INITIALIZED POORLY ACROSS ALABAMA. GENERALLY...WILL USE A BLEND OF MODEL DATA. WILL MAKE SOME CHANGES TO THE PREVIOUS FORECAST...BUT NOTHING TOO MAJOR. AT 315 PM CDT...A WEAKENING AREA OF SHOWERS AND THUNDERSTORMS ALONG A MID LEVEL MOISTURE CONVERGENCE ZONE WERE MOVING OUT OF EAST ALABAMA. THE AIR WAS STABLE AND COOL FROM RAIN AND CLOUDS ALONG A TUSCALOOSA TO AUBURN LINE WHERE TEMPERATURES WERE IN THE 60S. THE AIR WAS UNSTABLE SOUTH OF AN ALICEVILLE TO TROY LINE AND NORTH OF A HAMILTON TO WEDOWEE LINE WHERE SUN HAS BOOSTED TEMPERATURES INTO THE 70S. A SURFACE BOUNDARY/COLD FRONT STRETCHED FROM NEAR LITTLE ROCK ARKANSAS TO LEXINGTON KENTUCKY WILL LIKELY SERVE AS THE BEST INITIATION POINT FOR REDEVELOPMENT OF SHOWERS AND STORMS TONIGHT. FOR THE REST OF THIS AFTERNOON...CURRENT SHOWERS SOUTHEAST OF BIRMINGHAM WILL CONTINUE TO WEAKEN AND MOVE INTO GEORGIA BY 5 PM CDT. SKIES WILL CLEAR WEST TO EAST AS DRIER AIR MOVES IN. DETERMINING WHERE AND IF NEW SHOWERS AND THUNDERSTORMS DEVELOP LATE THIS AFTERNOON AND EVENING REMAINS VERY DIFFICULT. THROUGH 7 PM CDT...APPEARS THERE ARE TWO LOCATIONS WHERE NEW SHOWERS AND STORMS DEVELOP. THE FIRST AREA IS NORTH OF A VERNON TO HEFLIN LINE WHERE THE MID LEVEL CAP IS WEAKEST AND AFTERNOON SUN HAS WARMED TEMPERATURES INTO THE MID 70S...AND THE SECOND AREA MAY BE ALONG A PRONOUNCED OUTFLOW BOUNDARY STRETCHING ALONG A DEMOPOLIS TO DOTHAN LINE. CONFIDENCE OF DEVELOPMENT THROUGH 7 PM CDT REMAINS LOW IN THESE LOCATIONS...HOWEVER IF THUNDERSTORMS CAN DEVELOP...LARGE HAIL UP TO THE SIZE OF GOLF BALLS IS THE MAIN CONCERN...THOUGH DAMAGING WINDS UP TO 60 MPH MAY BE POSSIBLE AS THE AIR WILL BE UNSTABLE. LATER TONIGHT...BELIEVE THE SURFACE BOUNDARY/COLD FRONT WILL SERVE AS THE MAIN SOURCE TO PRODUCE SHOWERS AND STORMS. STORMS WILL DEVELOP ALONG THIS FRONT IN TENNESSEE AROUND SUNSET. THESE STORMS WILL LIKELY MOVE SOUTHEAST ALONG THE FRONT... AFFECTING LOCATIONS NORTH OF INTERSTATE 20 BETWEEN 10 PM CDT AND 3 AM CDT...AND POINTS SOUTH AFTER 3 AM CDT. AGAIN...LARGE HAIL IS THE MAIN THREAT WITH A FEW STORMS...THOUGH WIDESPREAD SEVERE IS NOT EXPECTED. WILL LEAN TOWARDS THE HIGHER SIDE OF GUIDANCE FOR RAIN CHANCES TONIGHT. WILL HAVE TO WATCH TO SEE IF A COMPLEX OF SHOWERS AND THUNDERSTORMS DEVELOPS OVER CENTRAL MISSISSIPPI AFTER MIDNIGHT TONIGHT THEN MOVE ACROSS AREAS SOUTH OF INTERSTATE 20 AFTER 3 AM CDT AS SOME MODELS INDICATE. AGAIN...SOME LARGE HAIL MAY OCCUR WITH THESE STORMS. CONFIDENCE OF THIS OCCURRING REMAINS LOW. ON SUNDAY...THE FRONT/SURFACE BOUNDARY WILL CONTINUE TO MOVE SOUTH AND BRING SHOWERS AND THUNDERSTORMS...MAINLY IN THE MORNING...TO LOCATIONS SOUTH OF INTERSTATE 20. WILL HAVE TO WATCH FOR THE POTENTIAL OF STRONG/SEVERE STORMS IN THE MONTGOMERY/AUBURN/ PHENIX CITY AREAS AS THE AIR IS FORECAST TO BE UNSTABLE WITH LIFTED INDICES -1 TO -4. LOCATIONS ALONG AND NORTH OF INTERSTATE 20 INCLUDING BIRMINGHAM...TUSCALOOSA...AND ANNISTON SHOULD BE DRY FOR MOST...IF NOT ALL DAY. SUNDAY NIGHT...WILL KEEP A LOW CHANCE FOR MAINLY EVENING SHOWERS AND STORMS ALONG AND SOUTH OF INTERSTATE 85 WHERE THE FRONT/SURFACE BOUNDARY IS EXPECTED TO LINGER. DRY AND CLEARING CONDITIONS ARE FORECAST ELSEWHERE. MONDAY APPEARS TO BE DRY...BUT COOL WITH HIGHS IN THE 67 TO 77 DEGREE RANGE AND LOWS IN THE 44 TO 54 DEGREE RANGE. MOSTLY CLEAR CONDITIONS CAN BE EXPECTED SOUTH OF INTERSTATE 20...WHILE AFTERNOON CLOUDS MAY THICKEN NORTH OF INTERSTATE 20...CLOSER TO THE UPPER LOW TO THE NORTH. TUESDAY AND WEDNESDAY...WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS BOTH DAYS AS THE UPPER LOW ROTATES A DISTURBANCE THR0UGH THE AREA ON THESE DAYS. WILL LOWER TEMPERATURES SLIGHTLY AS WELL. THURSDAY AND BEYOND...DRY AND WARMER WEATHER IS EXPECTED AS THE UPPER LOW TO OUR NORTH MOVES EAST. NORMAL TEMPERATURES WITH HIGHS IN THE LOWER 80S AND LOWS IN THE MID TO UPPER 50S ARE FORECAST BY FRIDAY. THE NEXT SYSTEM MAY APPROACH THE AREA LATE SATURDAY... BUT CONFIDENCE REMAINS LOW WITH THIS FEATURE. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 72 43 68 / 50 20 10 10 ANNISTON 55 73 45 69 / 50 20 10 10 BIRMINGHAM 56 72 47 69 / 50 20 10 10 TUSCALOOSA 56 75 46 72 / 50 20 10 10 CALERA 56 73 47 69 / 50 20 10 10 AUBURN 58 74 52 71 / 30 50 20 10 MONTGOMERY 59 77 54 75 / 30 50 20 10 TROY 59 76 54 75 / 20 50 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && MBS/91
Hazardous weather outlook, May 13, 1:26 PM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 126 PM CDT SAT MAY 13 2006 ALZ011>015-017>050-141130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 126 PM CDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT ACROSS CENTRAL ALABAMA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM THESE STORMS. STORMS WILL INITIATE BY AROUND 4 PM...AND ARE EXPECTED TO CONTINUE WELL INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG STORMS ARE POSSIBLE MAINLY THROUGH NOON ON SUNDAY. THE GREATEST POTENTIAL EXISTS SOUTH OF INTERSTATE 20 AND THE MAIN THREAT WILL BE SMALL HAIL AND GUSTY WINDS. A COLD FRONT WILL PUSH THROUGH SOUTHERN ALABAMA SUNDAY AFTERNOON ENDING THE CHANCE OF STRONG STORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THROUGH EARLY SUNDAY. 75
In the hours before
Local storm report, May 13, 8:11 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 2 N SYLACAUGA 33.20N 86.26W
05/13/2006 E1.00 INCH TALLADEGA AL TRAINED SPOTTER
QUARTER SIZED HAIL ON HWY 280 NEAR MERKLE MOUNTAIN.
0740 PM HAIL 1 NE SYLACAUGA 33.19N 86.25W
05/13/2006 E1.00 INCH TALLADEGA AL LAW ENFORCEMENT
QUARTER SIZED HAIL JUST NORTHEAST OF SYLACAUGA...NEAR
CENTER HILL.
&&
DCWLocal storm report, May 13, 8:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL NEW SITE 33.04N 85.78W
05/13/2006 E0.25 INCH TALLAPOOSA AL EMERGENCY MNGR
PEA SIZED HAIL IN NEW SITE.
&&
DCWLocal storm report, May 13, 8:22 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 PM CDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 1 E NEW SITE 33.04N 85.76W
05/13/2006 E0.88 INCH TALLAPOOSA AL PUBLIC
NICKEL SIZED HAIL JUST EAST OF NEW SITE.
&&
DCWLocal storm report, May 13, 8:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
835 PM CDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL DADEVILLE 32.83N 85.77W
05/13/2006 E0.75 INCH TALLAPOOSA AL EMERGENCY MNGR
PENNY SIZED HAIL IN DADEVILLE.
&&
DCWLocal storm report, May 13, 8:36 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
836 PM CDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL GOLDVILLE 33.08N 85.78W
05/13/2006 E0.88 INCH TALLAPOOSA AL EMERGENCY MNGR
NICKEL SIZED HAIL IN GOLDVILLE.
&&
DCWLocal storm report, May 13, 9:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
916 PM CDT SAT MAY 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 6 S LAFAYETTE 32.81N 85.40W
05/13/2006 M1.75 INCH CHAMBERS AL LAW ENFORCEMENT
GOLFBALL SIZE HAIL REPORTED IN OAK BOWERY.
0902 PM HAIL OPELIKA 32.65N 85.38W
05/13/2006 M0.88 INCH LEE AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED IN NORTHERN OPELIKA.
&&
KNS/99The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:21 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 24 min |
| May 13, 7:21 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 24 min |
| May 13, 7:21 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 24 min |
| May 13, 7:35 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa | 25 min |
| May 13, 8:03 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 42 min |
| May 13, 8:33 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 57 min |
| May 13, 8:49 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 41 min |
| May 14, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 24 min |
| May 14, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 26 min |
| May 14, 3:08 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.